Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Honolulu, HI

February 25, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 9:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2018, 9:14 PM HST (07:14 UTC)
Expired
Feb 26, 2018, 12:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGHW50 PHFO 260714
FFWHFO
HIC003-261015-
/O.NEW.PHFO.FF.W.0016.180226T0714Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
914 PM HST SUN FEB 25 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1215 AM HST

* At 911 PM HST, Oahu Emergency Management reported flash flooding 
  continuing over parts of windward Oahu. Kapaa Quarry Road is 
  closed due to high water, and vehicles are reported stranded due 
  to high water on Waiahole Valley Road. Although heavy rains have 
  diminished over Oahu, light to moderate rains continue over the 
  island, and it will take some time for flooding from the earlier 
  rains to subside. Therefore the flash flood warning has been 
  extended for the island of Oahu.

* Locations in the warning include but are not limited to...
  Honolulu, Hauula, Waimanalo, Kaneohe Marine Base, Hawaii Kai,
  Palolo, Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili and Kaneohe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2126 15782
      2162 15809 2166 15806 2169 15803 2171 15797

$$

Jacobson
2 follow-up statements
967 
WGHW70 PHFO 260741
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
941 PM HST SUN FEB 25 2018

HIC003-261015-
/O.CON.PHFO.FF.W.0016.000000T0000Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
941 PM HST SUN FEB 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 934 PM HST, radar indicated heavy rain redeveloping over the 
Koolaus upslope of Waikane Stream. Rainfall rates around 2 inches 
per hour were estimated in that area. These additional heavy rains 
may further aggravate existing flooding on the Waikane Stream. 
Kamehameha Highway remains closed in the area. Flooding is ongoing 
at other locations across windward Oahu, including Waiahole Valley 
Road and Kapaa Quarry Road. 

There remains the potential for additional heavy downpours and 
further flash flooding problems anywhere in the warned area.

Locations in the warning include but are not limited to...
Honolulu, Hauula, Waimanalo, Kaneohe Marine Base, Hawaii Kai, Palolo,
Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili and Kaneohe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2126 15782
      2162 15809 2166 15806 2169 15803 2171 15797

$$

Jacobson
961 
WGHW70 PHFO 261010
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1210 AM HST MON FEB 26 2018

HIC003-261015-
/O.EXP.PHFO.FF.W.0016.000000T0000Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1210 AM HST MON FEB 26 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1215 AM HST...

Weather radar showed that heavy rain has ended. Water levels remain 
elevated in streams and Kamehameha Highway at Waikane Stream is 
still closed. A flood advisory has been issued for light to moderate 
rainfall across portions of the area, as well as the lingering 
flooding from the earlier heavy rains.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2126 15782
      2162 15809 2166 15806 2169 15803 2171 15797

$$

Houston/Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 8:37 PM HST, 37 minutes earlier.

Area forecast discussion, Feb 25, 8:37 PM HST, 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
837 PM HST Sun Feb 25 2018

.SYNOPSIS...
A very moist atmosphere combined with a trough aloft moving
overhead will maintain heavy showers and isolated thunderstorms
over Kauai and Oahu overnight. Mostly cloudy skies with passing
showers can be expected across Maui County and the Big Island.
High pressure will build in northeast of the area this week with
generally drier weather expected. Showers will tend to favor
windward and mauka areas. Rather breezy to locally windy
conditions can be expected toward the middle of the week as the
high moves closer to the state.

&&

.DISCUSSION...
Heavy rains flared up across windward Oahu during the late
afternoon, with the focus of heavy shower activity shifting over
the urban core of Honolulu during the early evening. Rain
intensity has diminished across the island during the past half
hour. Flash flooding has been reported across parts of Oahu, with
very high water levels observed on several streams. A few rumbles
of thunder have been heard on Oahu as well. A Flash Flood Warning
remains in effect until 915 PM to cover this ongoing event.
Elsewhere across the state, scattered to numerous light to
moderate showers prevail.

Surface analysis shows a weak trough over the Northwestern
Hawaiian Islands, with a strong high centered far to the NNE of
the state. Brisk ESE flow prevails between these features over the
islands. Aloft, a deep mid/upper level trough remains west of the
state, with shortwaves evident in water vapor imagery rotating
through the trough. MIMIC-TPW imagery and the 00Z soundings
depict a very moist environment over and around the islands, with
PW values ranging from 1.7 to almost 2 inches.

Overnight, expect active weather to continue over Oahu and
possibly Kauai, where the deep moisture in place is closest
to the upper trough. Short-term radar trends suggest that the
greatest risk for additional flooding during the next few hours
may be over Oahu, and will need to look at expanding the Flash
Flood Watch to cover Oahu for the rest of the night, as this
current round of flooding may not be the last for this event. We
have already updated the forecasts to keep mention of heavy rains
and isolated thunderstorms through the remainder of the night for
Kauai and Oahu. For Maui County and the Big Island, expect
scattered to numerous showers but lower potential for any heavy
rains or flooding.

Models remain in good agreement with the weather pattern for the
upcoming week, with a transition to drier and stable conditions
expected. The upper trough to our west weakens during the next few
days, while the blocking mid/upper level ridge that has been
parked northeast of the state for the past several weeks shifts
westward and closer to the islands. This will bring an
increasingly stable airmass over the islands, with significant
drying occurring in the mid levels. At the surface,
east/southeast flow will continue between a persistent weak low
pressure trough well to our west and strong high pressure to our
northeast. It appears that winds will remain easterly enough to
prevent blocking by the Big Island of the smaller islands, so
expect trade winds to become strong and gusty in many areas by
midweek. Downsloping effects may allow the winds to be strong
enough to require Wind Advisories for some areas.

As for rain chances, Monday looks like a transition day with trade
winds taking hold and shower intensity diminishing during the day.
Some heavier showers will remain possible over the western end of
the state, especially in the morning. Models show a drier airmass
moving in from the northeast on Tuesday, with PW values dropping
to around one inch. Thereafter, expect a strong trade wind
pattern, with passing showers focused over windward and mauka
areas. The strength of the trades will allow some showers to spill
over leeward.

&&

.AVIATION...
High pressure far NE of the area and a broad surface trough W of
Kauai, will keep locally strong E to SE winds over the islands
tonight. The trough of low pressure will shift westward on Monday,
allowing a more typical easterly trade wind regime to overspread
the island chain.

Widespread MVFR cigs/vsbys are expected to continue over windward
areas of Kauai Oahu Molokai Maui and the Big Island overnight,
with conditions improving in most areas around mid morning Monday.
Conditions will be a bit more unsettled across Oahu and Kauai at
least through the evening, with the potential for heavy rainfall
and thunderstorms, along with MVFR cigs/vsbys even in leeward
areas.

AIRMET Sierra remains in effect for mountain obscuration across
Kauai and Oahu, and for windward sections of Molokai, Maui, and
the Big Island. These conditions will likely continue through mid
morning Monday, although leeward sections of Kauai and Oahu may
improve later tonight.

AIRMET Tango remains in effect for low level turbulence due to
strong east to southeast winds, and this AIRMET will likely
continue through Monday. AIRMET Tango also remains in effect for
moderate upper level turbulence for the entire island chain and
will likely continue through Monday as well.

AIRMET Zulu remains in effect for moderate icing over Kauai and
Oahu. These conditions will likely improve later tonight. Light
icing is also mentioned for the remaining islands.

&&

.MARINE...
A very moist and unstable air mass will maintain a threat of
thunderstorms across the western half of the state through early
Monday morning. Mariners should be alert for reduced visibilities
in heavy downpours, locally gusty and shifting winds, increased
seas and frequent lightning in the vicinity of any thunderstorms
that develop over the ocean.

A Small Craft Advisory (SCA) remains posted through Tuesday
afternoon for most waters, including all windward areas, due to
strong east-southeast winds and elevated rough seas. The east-
southeast winds are forecast to strengthen Tuesday. As a result,
gale conditions are possible over some waters adjacent to the
islands of Maui County and the Big Island starting Tuesday. The
winds may be near gale force over these areas through mid-week.
Otherwise, expect SCA conditions to prevail over most waters
through Friday.

A long and relatively broad fetch of strong easterly winds along
the southern flank of the circulation around a large subtropical
high over the northeast Pacific will continue to produce a large
east swell this week. This east swell is generating elevated surf
along east facing shores. Therefore, a High Surf Advisory (HSA)
remains in effect for most east facing shores through Monday
afternoon. The strengthening winds upstream of the state will
cause the east swell to build. Therefore, surf may reach the High
Surf Warning criteria along east facing shores starting Monday
night or Tuesday. This elevated surf will likely continue into
next weekend. The long duration of this large surf combined with
strong onshore winds and large astronomical tides will likely
result in coastal inundation, especially during the highest
tides, along some vulnerable low lying sections of the east
facing shorelines later this week.

Small northwest swells are forecast to keep surf well below
normal along most north and west facing shores this week. The
east swell energy wrapping around to some select north and south
facing shores may produce localized bumps in surf heights along
some exposed northern and southern beaches across the island
chain.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM HST Monday for Niihau-Kauai.

High Surf Advisory until 6 PM HST Monday for east facing shores of
Kauai Oahu Molokai Maui and the Big Island.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Jacobson
AVIATION...Jelsema
MARINE...Houston

In the hours before

Local storm report, Feb 25, 6:23 PM HST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
623 PM HST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
02/25/2018                   HONOLULU           HI   EMERGENCY MNGR

            KAMEHAMEHA HIGHWAY REPORTED CLOSED AT WAIKANE STREAM AND
            WAIAHOLE STREAM DUE TO WATER OVER THE ROAD. HIGH WATER
            RESCUES ALSO REPORTED IN THIS AREA.

&&

JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:14 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 25, 5:25 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 25, 6:16 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 26, 12:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 26, 12:52 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 1:07 AM HSTAreal Flood AdvisoryHFOKalawao113 min
Feb 26, 2:57 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 3:05 AM HSTGale WarningHFO3 days

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.